Spontaneous heparin-induced thrombocytopaenia with adrenal haemorrhage following orthopaedic surgery: a case report and literature review

This article was originally published here

BMJ Case Rep. 2021 Nov 29;14(11):e245385. doi: 10.1136/bcr-2021-245385.

ABSTRACT

A 68-year-old woman was admitted to the hospital for elective total knee arthroplasty in both knees without preceding heparin exposure. She developed adrenal haemorrhage and thrombocytopaenia on postoperative day 12, followed by right leg arterial occlusion and multiple venous intra-abdominal sites thrombosis. After given unfractionated heparin to treat arterial occlusion, platelet count was gradually declined. Spontaneous heparin-induced thrombocytopaenia was diagnosed by heparin-induced platelet activation test with light transmission aggregometry. The patient was successfully treated with fondaparinux and intravenous immunoglobulin. Apixaban was given after recovery of platelet count. Resolution of both thrombus along aorta and adrenal haemorrhage were shown by CT of whole abdomen after 2 months of treatment. Our case demonstrates that this serious complication is important but seldom recognised early.

PMID:34844962 | DOI:10.1136/bcr-2021-245385